Illinois, 2022

Damaging Winds in Illinois, June 21, 2022

June 21, 2022 · NWS DVN · 2 events in 2 counties and zones

A broken line of severe thunderstorms moved through Iowa and Illinois the evening of June 21st. These produced heavy rain totals and areas of damaging winds, especially in Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A broken line of severe thunderstorms moved through Iowa and Illinois the evening of June 21st. These produced heavy rain totals and areas of damaging winds, especially in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 5:50 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 21, 5:50 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
650 PM CDT Tue Jun 21 2022

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 237 PM CDT Tue Jun 21 2022

Hot and humid weather is focused over the CWA today, as temperatures
have reached the mid 90s with dewpoints in the lower 70s.  Heat
index readings of 100 to 107 are common. ACARS soundings over Iowa
show that we have around 3000-3500 CAPE with cap around 800mb, of
about -50 CIN. It appears that additional heating and surface
convergence along the front will be sufficient to get storms going,
and that may be explosive.  Storm threats of wind will be the
primary mode, as we have little deep layer shear to support
prolonged severe.  Thus, cold pools will be the driver of winds, but
that same process should choke out storm updrafts rather quickly
today and tonight.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 237 PM CDT Tue Jun 21 2022

Guidance is quite varied on storm position, so I'll just nowcast the
existing frontal position eastward with the expected flare up of
storms early this evening. By 9 PM, decaying storms should be moving
over Illinois, and dropping south to Missouri in a non severe mode.

The heat advisory conditions will last until the storms move
through, and with cold pools spreading well out ahead of storms, we
should see relief, even in areas that don't see rainfall. Spotty
rainfall amounts over 1 inch are likely, but widespread rains are
not expected, due to the pop and drop nature of the storms. If you
get a good rain, you are going to be lucky tonight.

Wednesday, will see dry advection through the day, and while
temperatures will still be warm, in the 80s, we'll see much drier
air, with dewpoints in the upper 50s, possibly mid 50s.

ERVIN

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 237 PM CDT Tue Jun 21 2022

Key messages:

1) Warm Thursday, but less humid

2) Storm chances Friday and Saturday

3) Very pleasant Sunday afternoon into Tuesday

Wednesday night through Thursday, high pressure will keep the area
dry and mostly clear with comfortable humidity levels.  Highs
Thursday will be in the mid 80s to low 90s.

Friday through Saturday, a warm front will lift northeast through
the area followed by a rather strong cold front.  Showers and storms
will accompany both fronts, with the highest POPs (40-50 percent)
slated for Friday morning west and generally north of I 80 through
most of Saturday. It remains too early to determine the severe storm
potential. Higher humidity levels will be found across the area on
both days, with temperatures in the 80s Friday and mainly upper 80s
and lower 90s Saturday; with a few mid 80s north and mid 90s central
and southwest. Saturday afternoon the Quad Cities area and locations
south and west will see heat indices in the upper 90s to low 100s.

Sunday through Tuesday, a Canadian dry high pressure area will build
into the region with dew point temperatures slipping into the upper
40s to mid 50s!  Highs Sunday and Monday will be in the mid 70s to
low 80s with readings rising into the low to mid 80s by Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 648 PM CDT Tue Jun 21 2022

A narrow line of sctrd thunderstorms will sweep through most of
the TAF sites this evening along a cool front with at least
passing bouts of IFR condtions and gusty winds. Otherwise a VFR
TAF cycle into Wed with southwest sfc winds becoming northwest
by late evening, trending to the north on Wed and increasing
again to around 10 KTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...12
Hazardous weather outlook, Jun 21, 11:42 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1242 PM CDT Tue Jun 21 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1242 PM CDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions will be seen today, with peak afternoon
heat index readings around 100 to 105. A heat advisory is in
effect through 7pm.

The Storm Prediction Center has a slight risk of severe
thunderstorms over much of southeastern Iowa, northwest Illinois,
and far northeast Missouri this afternoon and evening. The
primary risk is damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday and Saturday, there is a chance for thunderstorms but it is
too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Ervin/Speck/Haase

In the hours before

Special weather statement, Jun 21, 5:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT Tue Jun 21 2022

IAZ042-053-054-066-220000-
Clinton IA-Jackson IA-Dubuque IA-Jones IA-
621 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of western Jackson,
south central Dubuque, Jones and northwestern Clinton Counties
through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to Mount Vernon. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cascade around 625 PM CDT.
  Canton around 630 PM CDT.
  Morley around 640 PM CDT.

Other locations in the path of these storms include Olin, Zwingle,
Fulton and La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 9052 4195 9087 4195 9134 4221 9125
      4230 9107
TIME...MOT...LOC 2320Z 275DEG 29KT 4225 9099 4191 9145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Jun 21, 5:35 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
635 PM CDT Tue Jun 21 2022

IAZ076-220015-
Keokuk IA-
635 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of Keokuk and
southwestern Iowa Counties through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm over
What Cheer, or 10 miles northwest of Sigourney, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sigourney and Keswick around 650 PM CDT.

Other locations in the path of this storm include South English,
Harper and Kinross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4151 9241 4151 9195 4129 9195 4130 9241
TIME...MOT...LOC 2335Z 268DEG 31KT 4142 9238

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, Jun 21, 5:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT TUE JUN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     DUBUQUE REGIONAL ARPT   42.40N 90.70W
06/21/2022  M54 MPH          DUBUQUE            IA   ASOS

            ASOS STATION KDBQ DUBUQUE ARPT.

&&
Local storm report, Jun 21, 5:41 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT TUE JUN 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     DUBUQUE                 42.51N 90.69W
06/21/2022                   DUBUQUE            IA   LAW ENFORCEMENT

            TREE BLOWN INTO POWERLINES AND DOWNED SOME
            OF THEM.

&&

12
Special weather statement, Jun 21, 6:15 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
715 PM CDT Tue Jun 21 2022

IAZ054-066-ILZ001-002-007-220100-
Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-Jackson IA-
715 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of Jo Daviess,
northwestern Carroll, northwestern Stephenson, eastern Jackson and
northeastern Clinton Counties through 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apple River to near Maquoketa. Movement
was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Savanna, Lena, Bellevue, Stockton, Warren, Preston, Hanover,
Elizabeth, Woodbine, Sabula, Miles, Scales Mound, Apple River,
Winslow, Springbrook, Nora, Spragueville, Schapville, Massbach and
Green Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4202 9013 4205 9065 4251 9025 4250 8967
TIME...MOT...LOC 0015Z 268DEG 31KT 4251 9018 4206 9062

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Jun 21, 6:17 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
717 PM CDT Tue Jun 21 2022

IAZ053-054-064>066-220100-
Clinton IA-Jackson IA-Cedar IA-Jones IA-Johnson IA-
717 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of southwestern Carroll,
southern Jackson, northern Cedar, northwestern Scott, northeastern
Johnson, southeastern Jones and northern Clinton Counties through 800
PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to 6 miles north of West Branch.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Maquoketa and Nashville around 725 PM CDT.
  Delmar around 730 PM CDT.

Other locations in the path of these storms include Charlotte,
Spragueville, Preston, Lowden, Miles, Andover, Wheatland, Sabula and
Calamus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4208 9017 4204 9017 4201 9014 4177 9082
      4177 9090 4176 9090 4172 9137 4176 9137
      4210 9088
TIME...MOT...LOC 0017Z 269DEG 33KT 4206 9073 4177 9133

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 110 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 21, 6:20 PM CST
Where
Jo Daviess County, 0.51 mi W of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -89.990

A large tree branch was blown down.

Thunderstorm Wind, Rock Island

When
June 21, 8:18 PM CST
Where
Rock Island County, 0.69 mi S of Port Byron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.610, -90.330

A tree was blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029391, 1029392.